What could have caused Vt. trooper to collapse?

BURLINGTON, Vt. (WCAX) We are going beyond the headlines into what caused a Vermont state trooper to collapse after a traffic stop.

Last month, we told you about Tpr. Brett Flansburg searching a car in Leicester. On the way back to the station, he started feeling ill. He collapsed in the parking lot of the New Haven barracks. Flansburg was given three doses of the overdose-reversal drug Narcan and was hospitalized.

Tuesday, state police announced Flansburg encountered heroin. But they didn't say that caused him to collapse and said the investigation is "inconclusive."

Our Cat Viglienzoni spoke with an ER doctor about this case and the hold up in getting more answers.

Medical tests would likely have shed more light on the scenario. But because all medical tests have to remain confidential due to HIPPA, we won't find out what they said.

Dr. Eike Blohm said it would be very, very rare for someone to overdose from casual contact with opioids. Blohm is an emergency medicine physician and toxicologist. He told us a few things. One was that for a drug to get into your body, it basically has to go through some sort of mucous membrane. So, he said there is no evidence that casual contact with a drug on your skin would be enough to get you to overdose. Your skin's job is to keep things out and it does a good job of it. The second was that an overdose would happen quickly, so within seconds to a minute if the drug was inhaled. Not several minutes to hours later. And third, was that he said there has never been a medically well-documented case of someone just touching opioids and overdosing. Though we should note, the CDC does warn emergency responders about potential hazards.

So without the medical tests, we don't know for sure what happened here. But one possibility Dr. Blohm talked about was what he called the "nocebo effect." That's when someone's brain effectively tricks their body into having symptoms because they think they might have been exposed and they're worried about it. The example he gave was if someone mentions lice and your head suddenly feels itchy. You probably don't have anything but your body reacts anyway. And it feels real.

State police say the trooper has since recovered and returned to full duty.

From the doctor's perspective, one concern he has with this case is that he was worried that if people thought casual contact with opioids could cause an overdose, they might not step in to help someone who is overdosing.